Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 36, NWS Norman, OK

May 1, 2008Noble County, Payne County, Oklahoma

NWS Norman, OK issued this tornado warning at May 1, 2008, 7:43 PM CDT for Noble County, Payne County, Oklahoma. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2008, 7:43 PM CDT (00:43 UTC)
Expired
May 1, 2008, 8:00 PM CDT
In force
17 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Noble County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 110 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:43 PM CDTTORNADO2 Nne Glencoe, OK
May 1, 7:45 PM CDTHAIL 2.75Glencoe, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 020043
TOROUN
OKC103-119-020100-
/O.NEW.KOUN.TO.W.0036.080502T0043Z-080502T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PAYNE COUNTY IN CENTRAL OKLAHOMA...
  EXTREME EASTERN NOBLE COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 800 PM CDT

* AT 743 PM CDT...DOPPLER RADAR AND STORM SPOTTERS OBSERVED A TORNADO
  NEAR GLENCOE...MOVING NORTHEAST AT 31 MPH.

* LOCATIONS IN THE WARNING INCLUDE GLENCOE.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

LAT...LON 3634 9691 3627 9691 3627 9683 3625 9681
      3619 9681 3616 9691 3623 9702 3636 9694
TIME...MOT...LOC 0043Z 220DEG 27KT 3624 9692

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 1, 2:30 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
230 PM CDT THU MAY 1 2008

.DISCUSSION...
THE LARGER SCALE PERSPECTIVE FOR TONIGHTS WEATHER HAS NOT CHANGED
MUCH FROM EARLIER. THE MOST WESTWARD OF TWO SMALL MID/UPPER LOWS
OVER THE CENTRAL ROCKIES IS CURRENTLY PIVOTING THROUGH THE BASE OF A
BROADER SCALE TROUGH OVER THE FOUR CORNERS REGION WHICH IS
MAINTAINING AN AXIS OF LARGER PRESSURE FALLS OVER THE OKLAHOMA
PANHANDLE. AN ASSOCIATED COLD FRONTAL BOUNDARY NEAR A LINE FROM
MEDFORD TO SEILING HAS STALLED WHILE THE DRYLINE HAS BECOME SLIGHTLY
MORE DISCERNIBLE FROM PERRY...TO EL RENO...AND WAURIKA. A 20Z
BALLOON FROM KOUN WILL BE RELEASED SHORTLY. IN THE MEANTIME...
SATELLITE AND PROFILER/METARS TRENDS CONTINUE TO INDICATE SHALLOW
MOISTURE AND A MODEST CAP.

ISOLATED CONVECTION REMAINS UNLIKELY BUT POSSIBLE ANYWHERE NEAR THE
DRYLINE THROUGH MID EVENING...BY WHICH TIME THE DRYLINE SHOULD HAVE
RETREATED IN RESPONSE TO THE APPROACHING UPPER LOW. MEANWHILE...THE
STALLED FRONT OVER NORTHERN OKLAHOMA SHOULD RESUME A SOUTHWARD
MOVEMENT TOWARD THE DRYLINE AND INTO A DEEPENING MOIST WARM SECTOR.
OUR GREATEST CONCERN FOR SEVERE THUNDERSTORMS IS THIS EVENING AS THE
DRYLINE RETREATS TOWARD THE REORGANIZING COLD FRONT OVER NORTHWEST
OR NORTH CENTRAL OKLAHOMA...WHICH IS WHEN INSTABILITY WILL
HIGHEST...CONVECTIVE INHIBITION LOWEST...AND VERTICAL WIND PROFILES
MOST SUPPORTIVE OF SUPERCELLS.

AFTER MIDNIGHT...WE STILL ANTICIPATE THAT THE CONVECTIVE MODE WILL
GRADUALLY TRANSITION AWAY FROM SUPERCELLS AND MORE TOWARD
MULTICELLS...INCLUDING A SQUALL-LINE...ESPECIALLY EAST OF INTERSTATE
35.

ASIDE FROM THE ABOVE MENTIONED SEVERE WEATHER CONCERNS...HIGH BASED
SHOWERS ARE FORMING NEAR DEEPER PORTIONS OF A BAROCLINIC ZONE NEAR
THE KANSAS/COLORADO BORDER. A LOCAL RUN OF THE WRF ARW SHOWS THESE
SHOWERS REACHING THE KANSAS/OKLAHOMA BORDER NORTH OF WOODWARD
BETWEEN 22 AND 24Z...WITH A SMALL RISK OF SHORT TERM/HIGH WIND
POTENTIAL. WILL HAVE TO MONITOR CLOSELY.

AFTER TONIGHT...THE GRIDDED FORECAST RESEMBLES THE GFS AND
ASSOCIATED MAV MOS...WHICH SHOW A SIGNIFICANT DRY AND COOLER PERIOD
BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND...BY WHICH TIME
THE GFS...WHICH AGREES WITH THE LARGER SCALE MESSAGE OF THE GFS
ENSEMBLE MEAN AND ECMWF...DEVELOPS A SPLIT-FLOW PATTERN AND CONTINUES
IT THROUGH MIDWEEK...SUGGESTING A DIFFICULT FORECASTING PERIOD
BEGINNING NEXT WEEK...WITH CHANCES OF CONVECTION RETURNING TO THE
REGION WITH THE DETAILS HIGHLY UNCERTAIN.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  71  43  65 /  20  10  10  10
HOBART OK         50  75  41  68 /  10   0  10  10
WICHITA FALLS TX  56  80  45  71 /  10  10  10  10
GAGE OK           40  66  36  65 /  10   0  10  10
PONCA CITY OK     53  68  41  67 /  30  10  10   0
DURANT OK         64  76  53  69 /  20  20  10  10

.OUN WATCHES/WARNIN

****ERROR: INCOMPLETE DATA
Hazardous weather outlook, May 1, 7:30 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT THU MAY 1 2008

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
730 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA.

LOCATION...
MAINLY EAST OF A LINE EXTENDING FROM CHEROKEE...TO WEATHERFORD..TO
WAURIKA.

TIMING...
THE BEST CHANCES FOR SEVERE STORMS WILL BE THIS EVENING OVER
NORTH-CENTRAL AND CENTRAL OKLAHOMA...AND FROM LATE EVENING THROUGH
THE OVERNIGHT HOURS ACROSS CENTRAL AND SOUTHEAST OKLAHOMA.

IMPACTS...
SUPERCELLS ARE POSSIBLE MAINLY THIS EVENING...WHICH MAY BE
ACCOMPANIED BY BASEBALL SIZE HAIL...75 MPH WINDS...AND TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
EVENING AND OVERNIGHT.

DISCUSSION...
STRONG AND SEVERE THUNDERSTORMS WILL OCCUR ALONG AN WESTWARD
RETREATING DRY LINE AND AFFECT CENTRAL AND NORTH-CENTRAL PORTIONS OF
OKLAHOMA THROUGH MID EVENING. THE PRESENCE OF MODERATE INSTABILITY
AND STRONG WIND SHEAR WILL SUPPORT A HIGH LIKELIHOOD OF SEVERE
STORMS...INCLUDING HIGH-END SUPERCELLS.

BY LATE EVENING...A COLD FRONT WILL STRENGTHEN ACROSS NORTHWEST
OKLAHOMA AND MERGE WITH THE MENTIONED DRY LINE...BEFORE MOVING
QUICKLY SOUTHEAST TONIGHT. AS THIS FRONT PASSES THROUGH THE SLIGHT
RISK AREA...STRONG TO SEVERE STORMS WILL BE POSSIBLE...AND AS THE
EVENING AND OVERNIGHT HOURS PROGRESS...THE RISK FOR SUPERCELLS WILL
DIMINISH IN FAVOR OF A SQUALL LINE. THE MOST LIKELY HAZARDS TO
ACCOMPANY A SQUALL LINE INCLUDE 65 MPH WINDS... QUARTER SIZE
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY STRONG WINDS WILL BE LIKELY OVER NORTHWEST AND WEST-CENTRAL
OKLAHOMA THROUGH MUCH OF THE EVENING AS A COLD FRONT PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL RETURN TO THE SOUTHERN PLAINS EACH DAY
FROM MONDAY THROUGH WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE...
ESPECIALLY TUESDAY AND WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM FRIDAY.

11

In the hours before

Local storm report, May 1, 7:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             MOORE                   35.34N 97.49W
05/01/2008  E1.00 INCH       CLEVELAND          OK   NWS EMPLOYEE

&&

LAMERS
Local storm report, May 1, 7:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             2 W ARCADIA             35.67N 97.36W
05/01/2008  E0.75 INCH       OKLAHOMA           OK   PUBLIC

&&

LAMERS
Local storm report, May 1, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MIDWEST CITY            35.46N 97.39W
05/01/2008  E3.50 INCH       OKLAHOMA           OK   PUBLIC

            AT DOUGLAS AND 10TH IN MIDWEST CITY.

&&

LAMERS
Local storm report, May 1, 7:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CHOCTAW                 35.48N 97.27W
05/01/2008  E2.75 INCH       OKLAHOMA           OK   AMATEUR RADIO

            NE 10TH AND CHOCATAW

&&

JPIKE
Local storm report, May 1, 7:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MIDWEST CITY            35.46N 97.39W
05/01/2008  E2.75 INCH       OKLAHOMA           OK   EMERGENCY MNGR

            NEAR NORTHEAST 10TH AND MIDWEST BOULEVARD.

&&

LAMERS
Local storm report, May 1, 7:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     CHOCTAW                 35.48N 97.27W
05/01/2008                   OKLAHOMA           OK   AMATEUR RADIO

            ROOF TORN OFF BUILDING, AND SHEET METAL WRAPPED AROUND
            FENCE POST.

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:02 PM CDTTornado WarningOUNCleveland, Oklahoma43 min
May 1, 7:11 PM CDTSevere Thunderstorm WarningOUNLogan, Payne34 min
May 1, 7:21 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma24 min
May 1, 7:24 PM CDTTornado WarningOUNNoble, Payne21 min
May 1, 7:26 PM CDTTornado WarningOUNLincoln, Logan, Payne34 min
May 1, 7:28 PM CDTTornado WarningOUNLincoln, Oklahoma47 min
May 1, 7:56 PM CDTSevere Thunderstorm WarningOUNNoble, Payne11 min
May 1, 8:06 PM CDTSevere Thunderstorm WarningOUNLincoln44 min
May 1, 8:36 PM CDTTornado WarningOUNLincoln, Payne39 min
May 1, 9:06 PM CDTSevere Thunderstorm WarningOUNPayne16 min
May 1, 10:25 PM CDTSevere Thunderstorm WarningOUNGrant20 min
May 1, 10:38 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble37 min
May 1, 11:25 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan35 min
May 1, 11:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble27 min
May 1, 11:57 PM CDTSevere Thunderstorm WarningOUNKay, Noble, Payne48 min
May 2, 12:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Oklahoma28 min
May 2, 12:20 AM CDTSevere Thunderstorm WarningOUNNoble, Payne40 min
May 2, 12:26 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Logan, McClain, Oklahoma and 1 more34 min
May 2, 12:43 AM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain47 min
May 2, 12:52 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne38 min
May 2, 1:00 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole30 min
May 2, 1:04 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma26 min
May 2, 1:26 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Stephens49 min
May 2, 1:31 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Pottawatomie, Seminole44 min
May 2, 2:12 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole48 min
May 2, 2:46 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc45 min
May 2, 10:04 AM CDTRed Flag WarningOUNEllis, Harper, Woods, Woodward9 hr
May 2, 4:49 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 13 more8 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.